Wyoming, 2014

Flash Flooding in Wyoming, July 29, 2014

July 29, 2014 · NWS CYS · 4 events in 3 counties and zones

Slow moving thunderstorms produced very heavy rainfall with observed totals of two to four inches. Runoff on saturated grounds caused flash flooding across portions of Albany, Carbon and Platte counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Slow moving thunderstorms produced very heavy rainfall with observed totals of two to four inches. Runoff on saturated grounds caused flash flooding across portions of Albany, Carbon and Platte counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 4:39 AM MST, 7 hours 1 minute earlier.

Area forecast discussion, Jul 29, 4:39 AM MST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
539 AM MDT TUE JUL 29 2014

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 400 AM MDT TUE JUL 29 2014

MORNING WATER VAPOR SATELLITE IMAGERY SHOWS A WELL ORGANIZED
UPPER-LEVEL LOW DEVELOPING OVER SOUTHERN NV/UT WITHIN A GENERAL
WEAKNESS IN A LARGER SCALE RIDGING PATTERN. ABUNDANT MONSOONAL
MOISTURE CONTINUES TO SPREAD NORTHWARD INTO THE CENTRAL ROCKIES
IN ADVANCE OF THIS FEATURE WITH ISOLATED SHOWERS NOW DEVELOPING
OVER SOUTHEAST WY AND THE NORTHERN PANHANDLE. CONVECTION SHOULD
ONLY INCREASE IN COVERAGE WITH TIME AS LARGE SCALE ASCENT SPREADS
ACROSS THE AREA. MOIST LLVL UPSLOPE STRENGTHENS DRAMATICALLY BY
18Z BENEATH STRONG DIVERGENCE ALOFT ASSOCIATED WITH A 100 KT JET
STREAK OVER THE NORTHERN PLAINS. EXCELLENT MOISTURE IS IN PLACE
WITH PWAT VALUES AROUND 1.5 INCHES AND WIDESPREAD SFC DEWPOINTS
IN THE 50S TO NEAR 60F PER RECENT OBS. BELIEVE CONVECTION SHOULD
BECOME QUITE NUMEROUS BY MID AFTN. INTRODUCED CATEGORICAL POPS
AFTER 21Z ALONG AND JUST EAST OF THE LARAMIE RANGE WITH THE
UPSLOPE ENHANCEMENT.

GFS K-INDEX VALUES OF 35 TO 40 C AND STRONG UVVS POINT TO HEAVY
RAIN POTENTIAL THIS AFTN AND EVE. GFS AND NAM BUFKIT SOUNDINGS
SUPPORT EFFICIENT RAIN PRODUCTION WITH TALL/SKINNY CAPE PROFILES
AND DEEP SATURATION AFTER 21Z. WHILE THE RESIDENCE TIME OF
FAVORABLE DYNAMICS MAY NOT SUPPORT A SIGNIFICANT FLOODING
RISK...STORMS WILL BE SLOW MOVING WITH AVERAGE 700-300 MILLIBAR
WINDS ONLY AROUND 10 KT. PLUS THE GFS/NAM/ECMWF MODELS ALL AGREE
WITH QPF VALUES BETWEEN 1 AND 2 INCHES ALONG AND ON EITHER SIDE OF
THE LARAMIE RANGE. WPC STILL PAINTS A MDT RISK FOR EXCESSIVE
RAINFALL IN OUR SOUTHERN ZONES. WENT AHEAD AND HOISTED A FLASH
FLOOD WATCH FOR THE MOUNTAINS AND SOME OF THE ADJACENT VALLEYS/HIGH
PLAINS. NOT TOO CONFIDENT THAT AREAS FARTHER EAST WILL SEE HIGHER
AMOUNTS AS CONVECTION MAY BE LARGELY TERRAIN DRIVEN. LEFT THOSE
AREAS OUT OF THE WATCH FOR THE TIME BEING...BUT THE DAY SHIFT MAY
WISH TO REVISIT.

CONVECTION SHOULD DECREASE IN COVERAGE AND INTENSITY BY SUNRISE
WED AS STRONGER DYNAMICS SHIFT SOUTH AND EAST. ECMWF AND NAM ARE
SLOWER TO MOVE THINGS OUT WITH SOME HIGHER QPF CARRYING OVER INTO
THE 18Z TO 00Z TIME FRAME ON WED AFTN...SO WILL NEED TO MONITOR
FOR A TEMPORAL EXTENTION OF THE FLASH FLOOD THREAT. OTHERWISE...
TEMPERATURES TODAY AND WED WILL RATHER COOL WITH WIDESPREAD CLOUDS
AND PCPN. H7 TEMPS ONLY AROUND 5-7C ON WED SUGGESTS COOLER THAN
CONSENSUS MOS INDICATES...ONLY LOOKING AT A HIGH AROUND 65F HERE
IN CYS. WARMER AND DRIER FOR THU AS RIDGING RE-ESTABLISHES ITSELF
OVER THE ROCKY MOUNTAIN REGION. PCPN CHANCES WILL BE CONFINED TO
THE MOUNTAINS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 400 AM MDT TUE JUL 29 2014

A VERY TYPICAL EARLY AUGUST PATTERN TAKING SHAPE DURING THE EXTENDED
PERIOD...AS UPPER-LEVEL RIDGE AXIS OVER THE INTERMOUNTAIN WEST IS
PERIODICALLY INFILTRATED BY SHORTWAVE ENERGY AND ASSOCIATED POCKETS
OF MONSOONAL MOISTURE. IT BECOMES MORE DIFFICULT THIS TIME OF YEAR
TO FEEL CONFIDENT IN REMOVING DIURNALLY DRIVEN CONVECTIVE CHANCES.

THE FIRST SHORTWAVE WILL MOVE INTO WRN WYOMING FRIDAY MORNING
REACHING WRN ZONES FOR FRIDAY AFTERNOON. BEST CHANCES FOR CONVECTION
WILL BE FOR AREAS IN CLOSEST PROXIMITY OF THIS WAVE WEST OF
INTERSTATE 25. PROGS SBCAPES OF 200-400 J/KG SUGGEST ANY
THUNDERSTORM DEVELOPMENT WOULD BE NON-SEVERE. WEAK STEERING FLOW
WILL ONLY MOVE THIS SHORTWAVE TO NORTHEAST WYOMING/WRN SOUTH DAKOTA
BY LATE SATURDAY. INSTABILITY AXIS WILL REMAIN PARKED ALONG THE
FRONT RANGE AND ADJACENT ERN PLAINS. CONVECTIVE CHANCES AGAIN HAVE
BEEN CONFINED GENERALLY WEST OF INTERSTATE 25 ON SATURDAY.

MEDIUM RANGE GUIDANCE IS CONSISTENT IN SLINGING ANOTHER PIECE OF
SHORTWAVE ENERGY THRU THE FOUR CORNERS TOWARDS THE COWBOY STATE ON
SUNDAY. THE GFS IS QUICKEST AND STRONGEST WITH THIS ENERGY WHILE THE
ECMWF OFFERS A SLIGHTLY SLOWER AND WEAKER SOLUTION. IN EITHER CASE
ITS EFFECTS REALLY WONT BE FELT UNTIL LATE SUNDAY AND MORE SO ON
MONDAY AS COLD FRONT SLIPS SOUTH THRU THE CWFA. THIS WILL BRING THE
NEXT CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY. DEPENDING UPON THE
TIMING OF THIS FTR...IT MAY LINGER AND/OR HAVE THE MOST IMPACT ON
TUESDAY. FOR NOW...HAVE BEEN FAIRLY LIBERAL WITH CONVECTIVE CHANCES
FOR MON/TUE WITH THE EXPECTATIONS THAT THESE WILL BE REFINED AS
SOLUTIONS CONVERGE.

TEMPERATURES WILL BE THE WARMEST ON SUNDAY AS HIGHS CLIMB BACK INTO
THE 80S AT ALL LOCATIONS. COOLER TEMPERATURES ANTICIPATED BEHIND THE
COLD FROPA MON/TUE...WITH HIGHS FALLING BACK INTO THE 70S FOR MOST
LOCATIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 538 AM MDT TUE JUL 29 2014

MOIST UPSLOPE FLOW WILL COMBINE WITH A GOOD SUPPLY OF MONSOONAL
MOISTURE TO PRODUCE A PERIOD OF POOR AVIATION CONDITIONS...
ESPECIALLY AT KRWL...KLAR AND KCYS. BEFORE THIS CONVECTION
DEVELOPS...THERE MAY BE A PERIOD OF MVFR/IFR CIGS/VSBYS THIS
MORNING PRIMARILY AT WESTERN NEBRASKA PANHANDLE SITES. THIS SHOULD
LIFT BETWEEN 16-18Z. SHOWERS AND THUNDERSTORMS SHOULD KICK OFF
FIRST NR KRWL AS EARLY AS LATE THIS MORNING. THIS AREA OF
CONVECTION WILL BECOME MORE WIDESPREAD THRU THE AFTERNOON
AFFECTING KLAR AND KCYS. VERY HEAVY RAIN IS EXPECTED TO ACCOMPANY
THIS ACTIVITY. SOME LOCATIONS WILL SEE UPWARDS OF 1-2 INCHES OF
RAIN TODAY AND TONIGHT. THIS ACTIVITY MAY MAKE IT INTO THE WRN
NEBRASKA PANHANDLE AIRFIELDS THIS EVENING. EXPECT GENERALLY JUST A
DECREASE INTO MVFR WITH THESE SHOWERS/THUNDERSTORMS...BUT COULD
SEE IFR VSBYS IN THE HEAVIEST ACTIVITY. THIS ACTIVITY WILL
CONTINUE...BUT LESSEN IN COVERAGE SOME TONIGHT.

&&

.FIRE WEATHER...
ISSUED AT 400 AM MDT TUE JUL 29 2014

A STRONG STORM SYSTEM COMBINED WITH MONSOON MOISTURE WILL GIVE
WAY TO WIDESPREAD SHOWERS AND THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. THE GREATEST COVERAGE WILL BE ALONG AND ON EITHER SIDE
OF THE LARAMIE RANGE WHERE A GENERAL 1 TO 2 INCHES OF RAIN CAN BE
EXPECTED. COOLER TEMPERATURES AND NEW MOISTURE WILL MITIGATE ANY
FIRE WEATHER CONCERNS THROUGH MID WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     WYZ103-106-112-114>118.

NE...NONE.

&&

SHORT TERM...HAMMER
LONG TERM...HAHN
AVIATION...HAHN
FIRE WEATHER...HAMMER
Hazardous weather outlook, Jul 29, 3:53 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
453 AM MDT TUE JUL 29 2014

WYZ101>119-301100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
453 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP BY AROUND MIDDAY AND WILL
BECOME WIDESPREAD THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL IS
EXPECTED NEAR THE LARAMIE RANGE AND ADJACENT FOOTHILLS. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS WHERE 1 TO 2 INCHES
AND LOCALLY HEAVIER RAINFALL AMOUNTS WILL BE POSSIBLE. THESE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE ON WEDNESDAY.
HOWEVER...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
RETURN FOR THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE AT 1-800-269-6220.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
453 AM MDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN
NEBRASKA PANHANDLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN NEBRASKA
PANHANDLE ON WEDNESDAY. OTHERWISE...A DRIER PERIOD ANTICIPATED
INTO THE WEEKEND...WITH THUNDERSTORM CHANCES RETURNING FOR EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 29, 10:30 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT TUE JUL 29 2014

WYZ115-291815-
LARAMIE VALLEY WY-
1130 AM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 1215
PM MDT...

AT 1126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LARAMIE...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL ALBANY COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 290 AND
314.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4121 10590 4145 10595 4139 10558 4128 10556
TIME...MOT...LOC 1730Z 091DEG 12KT 4133 10566

CLAYCOMB

The radar

The Cheyenne radar (KCYS), 177 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Carbon

When
July 29, 11:40 AM MST to 3:40 PM MST
Where
Carbon County, Shirley Basin to 0.64 mi NNE of Shirley Basin
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.350, -106.210

One to two inches of rain in two hours caused flash flooding of low lying areas in Shirley Basin.

Flash Flood, Albany

When
July 29, 2:53 PM MST to 4:53 PM MST
Where
Albany County, 9.59 mi NNW of Wilcox to 9.31 mi NNW of Wilcox
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.916, -106.057

Nearly two inches of rain in two hours caused flash flooding 13 miles north of Rock River. Eight to ten inches of water covered Ambler Springs Road and County Road 610.

Flash Flood, Carbon

When
July 29, 3:00 PM MST to 5:00 PM MST
Where
Carbon County, 9.23 mi NNE of Oil Springs to 10.56 mi NE of Oil Springs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.103, -106.175

Two to three inches of rain in three hours caused flash flooding about five miles east and northeast of Battle Mountain with a few dirt roads washed out.

Flash Flood, Platte

When
July 29, 6:30 PM MST to 9:30 PM MST
Where
Platte County, 0.93 mi W of Wheatland to 1.17 mi W of Wheatland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.048, -104.968

Two to four inches of rain in three hours caused flash flooding across west and southwest parts of Wheatland to the west of Interstate 25. Eighteen inches of water was flowing over Palmer Canyon Road 1.5 miles west of Wheatland. Water was a foot deep over Highway 312 one mile southwest of Wheatland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524210, 524212, 524214, 524215.